Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 337, NWS Des Moines, IA

September 7, 2001Butler County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 7, 2001, 4:20 PM CDT for Butler County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 7, 2001, 4:20 PM CDT (21:20 UTC)
Expired
Sep 7, 2001, 4:45 PM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Butler County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 4:00 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
827 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.8
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WUUS53 KDMX 072122
SVRDSM
IAC023-072145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
420 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND EASTERN BUTLER COUNTY IN NORTH CENTRAL IOWA

* UNTIL 445 PM CDT

* AT 420 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLARKSVILLE...OR ABOUT 24 MILES NORTHWEST
  OF WATERLOO...MOVING NORTHEAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR CLARKSVILLE AND SHELL ROCK THROUGH 430 PM.

STAY AWAY FROM WINDOWS DURING A SEVERE STORM...WIND GUSTS OVER 70 MPH
COULD BLOW THEM OUT. THIS SEVERE THUNDERSTORM WARNING EXTENDS THE 
WARNING PREVIOUSLY IN EFFECT FOR BUTLER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FRIDAY
EVENING FOR IOWA.

LAT...LON 4290 9301 4254 9260 4290 9257 4289 9273

JUNGBLUTH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:34 PM CDT, 46 minutes earlier.

Area forecast discussion, Sep 7, 3:34 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
334 PM CDT FRI SEP 7 2001

BIG QUESTION TDA WL BE HOW TO HANDLE PCPN TRENDS WHICH APPR TO BE
WITH US THRU THE WEEKEND.  WATER VAPOR IMAGERY SHOWS SVRL SHRT WVS
OF CONCERN.  1ST CROSSING IA NOW HELPING TSTMS WHICH HAVE FORMED AHD
OF SFC CNVGNC...2ND ALG SRN CO/KS BORDER WHICH WL GENERATE PCPN
TNGT...AND OTHERS UPSTREAM MOVG THRU BITTERROOTS AND SRN SASKATCHEWAN
WHICH WL CARVE OUT ELONGATED TROF SUN.  19Z SFC ANLYS PLACES CDFNT
FM KS INTO WRN IA AND CNTRL MN.  UPSTREAM LOW DVLPG ACRS SRN KS WITH
ISALLOBARIC COMPONENTS INCRG BHND AND AHD OF LOW.  RADAR MOSAIC
/STLT DATA SHOWS CONVECTION EXPANDING AHD OF CO/KS SHRT WV WHICH WL
LIKELY END UP BEING OUR HVY RAIN/SVR THREAT TNGT.  H85/H3 MEAN WND
SUGGESTS THIS WL CROSS CNTRL/WRN IA TNGT.

MDLS SOLUTIONS SIMILAR BUT AM FAVORING AVN ATTM.  AVN HAS BEEN
PERFORMING WELL RECENTLY AND NCEP DISC FAVORS IT TOO.  BASED ON
STLT/RADAR DATA AVN HAS BETTER HANDLE ON FARTHER NWD PLACEMENT OF
SRN CO/KS SHRT WV.  IT IS ALSO FASTER WITH FROPA WHICH ALL MDLS HAVE
BEEN TRENDING TWRD.  ONE RESULT OF FAVORING AVN WOULD BE PCPN MAX
ABT 50 MI NW OF ETA AND A BIT FASTER.  OMEGA AND DEEP Q VECTOR
CNVGNC INCRS DRAMATICALLY TNGT AS DOES UPR LVL DVRGNC IN RIGHT
ENTRANCE RGN OF UPR LVL JET SEGMENT AHD OF DVLPG TROF.  ELEVATED
INSTABILITY INCRS WITH SHOWALTERS DROPPING TO AOB MINUS 5 AND PWS
APCHG 2 INCHES.  TREMENDOUS MSTR TRANSPORT AND H85/H7 WRM ADVCTN
NOTED JUST AHD OF SFC WV WHICH SHOULD REACH KSTJ AREA TWRD 06Z.
DYNAMIC SITUATION MAY PRODUCE MORE HIGH WNDS AND HVY RAINS SO WL ADD
MENTION IN ZNS.  WL NOT ISSUE FLASH FLOOD WATCH ATTM.  FEEL WE CAN
TAKE ONE EVENT...SPCLLY WITH QUICKLY MOVMT XPCD.  WW WIBIS FOR PTNS
OF FA PER RECENT SPC COORDINATION CALL.

MAY SEE MIN IN PCPN SAT...FOLLOWED BY MORE SAT NGT INTO SUN NGT
SPCLLY SERN PTNS.  Q CNVGNC INCRS YET AGN ACRS SERN IA AS DOES
FRONTOGENETICAL FORCING.

BIG DIFFERENCE IN GUID TEMPS WITH AVN MOS SGFNTLY COOLER THAN NGM
MOS.  DO NOT HAVE GOOD HANDLE ON TEMPS SO WL FOLLOW COMPROMISE.

IN LONGER TERM FM MON ON...MED RANGE MDLS IN DECENT AGREEMENT WITH
LG WV PTN GOING INTO FLAT RIDGE S AND ZNL FLOW N.  THIS SHOULD
RESULT IN FAIRLY TRANQUIL WX THRU MUCH OF THE WORK WEEK.  ONLY
CONCERN WOULD BE PCPN CHCS WED THRU FRI AS CDFNT AND STG BACLIN ZN
SLIDES SWD INTO NRN PLAINS.  ALTHOUGH FA WL LIKELY RMN IN WRM
SECTOR...DVLPMT ALG FNT TO NW AND OTHER ELEVATED WRM ADVCTN MAY
CROSS NRN SXNS.  INSTABILITY LOOKS SUFFICIENT FOR CONVECTION SO WL
GO WITH CHC SHWRS/TSTMS.  PD WL CERTAINLY SEE TEMP AOB NRML BUT DO
NOT HAVE GOOD FEEL HOW COOL TO GO.  ATTM COMPROMISE BTWN COOLER
OBJECTIVE GUID AND WRMR MOS MAY BE BEST START.

.DSM...NONE

SMALL

In the hours before

Special weather statement, Sep 7, 11:53 AM CDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1153 AM CDT FRI SEP 7 2001

A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS MORNING AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY TOMORROW MORNING.  THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS.  MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS.  ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL.  SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.

HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK
HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-
LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-
STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...CENTERVILLE...CHARITON...CRESTON...
DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...KNOXVILLE...
LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...PELLA...
PERRY...WATERLOO AND WAVERLY
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... ANYTIME THIS AFTERNOON AND TONIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ007-016-017-025-026-034>036-045>047-057-058-070-081100-
AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO
GORDO-FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ATLANTIC...BOONE...CARROLL...FORT DODGE...
MASON CITY AND WEBSTER CITY
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... THROUGH MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... LOW

IAZ004>006-015-023-024-033-044-081100-
CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...DENISON AND ESTHERVILLE
1153 AM CDT FRI SEP 7 2001

* EVENT TIMING... THIS AFTERNOON

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... LOW
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

SMALL

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .
Local storm report, Sep 7, 3:23 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
323 PM CDT FRI SEP 07 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0258 PM    3 S WAUKEE                IA   60 MPH TSTM GUST
09/07/01   DALLAS                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0310 PM    KELLEY                    IA   WIND DAMAGE
09/07/01   STORY                          ROOF BLOWN OFF HOUSE.
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.

0310 PM    1 S AMES                  IA   60 MPH TSTM GUST
09/07/01   STORY                          REPORTED BY STORM
                                          SPOTTER.

0311 PM    WEST DES MOINES           IA   65 MPH TSTM GUST
09/07/01   POLK                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

0321 PM    NEVADA                    IA   WIND DAMAGE
09/07/01   STORY                          *** 1 INJ ***
                                          NUMEROUS TREES AND
                                          POWER LINES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Special weather statement, Sep 7, 4:18 PM CDT, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT FRI SEP 7 2001

A SLOW MOVING FRONTAL SYSTEM EXTENDED FROM KANSAS INTO NORTHWEST
IOWA AND MINNESOTA LATE THIS AFTERNOON AND IS ONLY EXPECTED TO REACH
EASTERN IOWA BY SATURDAY MORNING.  THIS WILL CONTINUE TO PRODUCE
PERIODS OF SHOWERS AND THUNDERSTORMS ACROSS THE SOUTHEAST TWO-THIRDS
OF IOWA FOR THE REMAINDER OF TONIGHT AND THROUGH THE NIGHTTIME
HOURS.  MODERATE LEVELS AND INSTABILITY AND INCREASING WIND SHEAR
VALUES WILL BE SUFFICIENT TO PRODUCE SEVERE THUNDERSTORMS.  ALTHOUGH
DAMAGING WINDS WILL BE THE MOST LIKELY THREAT...TORNADIC STORMS ARE
POSSIBLE AS WELL.  SINCE TEMPERATURES IN MID LEVELS OF THE
ATMOSPHERE REMAIN RELATIVELY WARM...THE THREAT OF LARGE HAIL WILL BE
DIMINISHED.

HIGH AMOUNTS OF MOISTURE ARE ALSO AVAILABLE THROUGH THE DEPTH OF THE
ATMOSPHERE SO SOME OF THE STORMS WILL LIKELY PRODUCE HEAVY RAINS.
FLASH FLOODING MAY OCCUR AS THE FRONT PRODUCING THE STORMS WILL BE
SLOW MOVING...AND INDIVIDUAL STORMS MAY TRACK NORTHEASTWARD
REPEATEDLY OVER THE SAME LOCATIONS.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ007-016-017-025>028-035>039-046>050-058>062-070>075-081>086-
092>097-081100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BOONE-BREMER-BUTLER-CASS-CERRO
GORDO-CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE-
HAMILTON-HANCOCK-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-
MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-
WARREN-WAYNE-WEBSTER-WORTH-WRIGHT-
INCLUDING THE CITIES OF...AMES...ATLANTIC...BOONE...CENTERVILLE...
CHARITON...CRESTON...DES MOINES...FORT DODGE...GRINNELL...
INDIANOLA...IOWA FALLS...KNOXVILLE...LAMONI...MARSHALLTOWN...MASON
CITY...NEWTON...OSKALOOSA...OTTUMWA...PELLA...PERRY...WATERLOO...
WAVERLY AND WEBSTER CITY
418 PM CDT FRI SEP 7 2001

* EVENT TIMING...ANYTIME THIS EVENING AND OVERNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... LOW
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

IAZ004>006-015-023-024-033-034-044-045-057-081100-
AUDUBON-CALHOUN-CARROLL-CRAWFORD-EMMET-HUMBOLDT-KOSSUTH-PALO
ALTO-POCAHONTAS-SAC-WINNEBAGO-
INCLUDING THE CITIES OF...ALGONA...CARROLL...DENISON AND ESTHERVILLE
418 PM CDT FRI SEP 7 2001

* EVENT TIMING... LATE THIS EVENING AND OVERNIGHT.

* THREAT CATEGORIES...
     TORNADO.......... NONE
     DAMAGING WINDS... LOW
     LARGE HAIL....... NONE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... LOW

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

COGIL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 7:47 AM CDTSevere Thunderstorm WarningDMXPolk28 min
Sep 7, 8:23 AM CDTSevere Thunderstorm WarningDMXPolk, Warren42 min
Sep 7, 2:28 PM CDTSevere Thunderstorm WarningDMXDallas42 min
Sep 7, 3:04 PM CDTSevere Thunderstorm WarningDMXPolk41 min
Sep 7, 3:12 PM CDTSevere Thunderstorm WarningDMXStory38 min
Sep 7, 3:21 PM CDTSevere Thunderstorm WarningDMXHardin, Marshall44 min
Sep 7, 3:41 PM CDTSevere Thunderstorm WarningDMXButler, Grundy39 min
Sep 7, 4:01 PM CDTSevere Thunderstorm WarningDMXBlack Hawk, Bremer39 min
Sep 7, 4:40 PM CDTSevere Thunderstorm WarningDMXBremer20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.